Ohio, 2015

Flood in Ohio, July 9, 2015

July 9, 2015 · NWS IWX · 1 event in 1 county or zone

A slow moving low pressure system tracked northeast along a quasi-stationary boundary, bringing widespread showers and thunderstorms to northwest Ohio during the early morning hours of July 9th. Showers and thunderstorms were very efficient rainfall producers, with reports of 3 to 4 inches of rainfall reported in Van Wert county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A slow moving low pressure system tracked northeast along a quasi-stationary boundary, bringing widespread showers and thunderstorms to northwest Ohio during the early morning hours of July 9th. Showers and thunderstorms were very efficient rainfall producers, with reports of 3 to 4 inches of rainfall reported in Van Wert county. This, combined with saturated ground conditions from previous rainfall, allowed for widespread areal flooding across Van Wert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 9, 6:13 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 6:13 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 AM EDT THU JUL 9 2015

.SYNOPSIS...
ISSUED AT 423 AM EDT THU JUL 9 2015

A FRONTAL SYSTEM WILL CONTINUE TO TRACK EASTWARD THROUGH NORTHERN
INDIANA THIS MORNING...AND INTO THE LOWER GREAT LAKES THIS
AFTERNOON AND EVENING. RAIN WILL END FROM WEST TO EAST THROUGH THE
DAY...THOUGH CLOUD COVER ALONG WITH A DRAW OF UNSEASONABLY COOL
TEMPERATURES WILL HOLD HIGHS TODAY TO ONLY AROUND 70 DEGREES. THE
NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS RETURNS SATURDAY
AFTERNOON INTO SUNDAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM EDT THU JUL 9 2015

SFC CENTROID OF FRONTAL WAVE NEAR KLAF AT 07 UTC. HEREAFTER
ANTICIPATE INCREASED RIGHT TRACKING OF WAVE AS DOMINANCE OF NRN
STREAM WAVE INTO WRN GRTLKS STEERS SYSTEM MORE EASTERLY THIS
AM...AND THEN QUICKLY INTO THE LOWER GREAT LAKES THIS AFTN/EVE.
FLOOD WATCH WITH AREAL WARNINGS IN EFFECT WRN CWA CONT. HOWEVER
ANTICIPATE OVERALL DOWNTREND IN HEAVY RAFL PRODUCTION AS NRN SPLIT
OF LLJ STRUCTURE / THAT FOSTERED EXTREME MFLUX CONVERGENCE/UVM AND
SUBSEQUENT RAFL AMOUNTS ACRS CNTL IL INTO WRN IN ALONG ROUTE 24
CORRIDOR WITH OBSERVED RAFL RATES IN EXCESS OF 1IN/HR / GRADUALLY
WEAKENS THROUGH REMAINDER OF AM HOURS PER NAM/RAP13 AS UNDERGOES
SHEARING THROUGH SRN PERIPHERY OF IMPRESSIVELY STRONG HUDSON BAY
TO LK SUPR VORTICY WRAP. SELECTIVELY TEMPERED AREAL MENTION OF
TSRA POTNL NEXT FEW HOURS TO FAR SCNTL/SERN CWA WHERE 250 J/KG
MUCAPE ISOPLETH SKIRTS CWA. OTHERWISE WITH DIMINISHMENT OF FORCED
PARCEL ASCENT TSRA POTNL NIL ELSEWHERE. SLIGHT LOWERING TO ALREADY
WELL TEMPERED MAX TEMPS AS CLOUD COVER IN WRAP AROUND TO PERSIST
WELL INTO AFTN ERN CWA WITH STRONG CYCLONIC DRAW OF LOW LEVEL
THERMAL TROF AS SYSTEM EXITS. POTNL AGAIN FOR RECORD/NEAR RECORD
COLD MAX TEMP TODAY AT KFWA WITH PREV RECORD OF 71...AN
ANOMALOUSLY COLD 67 AT KSBN MAY PROVE DIFFICULT TO MEET/BEST.
CONTD COOLER TREND INTO TONIGHT WITH AT LEAST DECENT
CLEARING/RADIATIONAL LOSS CONDS ALL BUT FAR SERN CWA WHERE
STRATOCU COULD BE SLOW TO CLEAR/REMAIN TRAPPED BENEATH DEVELOPING
SUBSIDENCE INVERSION.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 412 AM EDT THU JUL 9 2015

SHORTWAVE RIDGING OVER TOP OF AN UPPER RIDGE RETROGRADING WEST
INTO THE SOUTH-CENTRAL US WILL HELP MAINTAIN LOW LEVEL RIDGING
ACROSS THE LOWER LAKES FRIDAY INTO SATURDAY. THIS SHOULD RESULT IN
A MAINLY DRY/WARMER PERIOD AS BULK OF SHOWER/STORM ACTIVITY
FOCUSES SOUTH IN THE VICINITY OF A LEFTOVER FRONTAL ZONE. THE
SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK APPEARS ACTIVE AS
RING OF FIRE REGIME TAKES SHAPE ON NNE FRINGE OF WESTWARD
EXPANDING UPPER RIDGE. FIRST NOTABLE WAVE EJECTING OVER THIS
FEATURE IN QUASI-ZONAL FLOW TO IMPACT THE LOCAL AREA LATER
SATURDAY NIGHT-SUNDAY IN TANDEM WITH WARM FRONT LIFT INTO THE
WESTERN/SOUTHERN GREAT LAKES. WEAK FLOW/HIGH MOISTURE CONTENT
COULD SUPPORT A HEAVY RAIN THREAT DEPENDING ON WHERE EXACTLY
BOUNDARY SETS UP. ADDITIONAL ROUNDS OF CONVECTION POSSIBLE INTO
EARLY NEXT WEEK AS SEVERAL SHORTWAVES DROP THROUGH ALONG
INSTABILITY GRADIENT IN MORE AMPLIFIED WNW FLOW.
OTHERWISE...EXPECT TEMPERATURES TO GENERALLY AVERAGE NEAR NORMAL
TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 710 AM EDT THU JUL 9 2015

AS ANTICIPATED FRONTAL WAVE TAKING MORE ERLY TRACK INTO NWRN OH
THIS AM. BRIEF IMPROVEMENT AT KFWA EXPECTED TO REFILL WITH LWRD
IFR TO LOW END MVFR STRATUS WITH PASSAGE OF SFC LOW EAST OF
AIRFIELD NEXT 2 HRS. SLOW IMPROVIMENT INTO EARLY AFTN ABOVE
FUELING/ALTERNATE CRITERIA. SOME CONCERN WITH WETTED GROUND ALONG
WITH RADIATIONAL COOLING TO AID IN BR FORMATION TOWARD END OF FCST
PD...ESPCLY AT KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MURPHY
SHORT TERM...MURPHY
LONG TERM...STEINWEDEL
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 9, 5:26 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 AM EDT THU JUL 9 2015

LMZ043-046-101030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
626 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY AFTERNOON
THROUGH TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
626 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY AFTERNOON
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 9, 6:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 AM EDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NE BRUNERSBURG        41.33N 84.36W
07/09/2015  E1.70 INCH       DEFIANCE           OH   TRAINED SPOTTER

            5 MILES N OF DEFIANCE, 24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 NNE ROLLING HILLS     41.07N 85.23W
07/09/2015  M1.80 INCH       ALLEN              IN   TRAINED SPOTTER

            OVERNIGHT RAINFALL ONLY.

0718 AM     HEAVY RAIN       WALLEN                  41.15N 85.17W
07/09/2015  M1.75 INCH       ALLEN              IN   TRAINED SPOTTER

            24 HOUR TOTAL. REPORTED ON COLDWATER ROAD.

&&

FISHER
Local storm report, Jul 9, 7:03 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 AM EDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       PLYMOUTH                41.34N 86.31W
07/09/2015  M1.91 INCH       MARSHALL           IN   EMERGENCY MNGR

            RECORDED AT COUNTY BUILDING

&&

LF
Local storm report, Jul 9, 8:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 AM EDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       1 NW LOGANSPORT         40.76N 86.37W
07/09/2015  M1.44 INCH       CASS               IN   EMERGENCY MNGR

            NO REPORTS OF WATER PROBLEMS AT THIS TIME.

&&

LF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Van Wert

When
July 9, 9:00 AM EST to 4:30 PM EST
Where
Van Wert County, 1.16 mi WNW of Willshire Osborn Arp to 0.8 mi ESE of Middle Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.738, -84.800

Three to nearly four inches of rain fell across the county, causing numerous high water problems. The highest report was 3.7 inches in Wetsel in a 24 hour period, with a 72 hour total of 4.99 inches being recorded near Middle Point.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595390.